Any one have a bad reaction/side effect to antibiotic Bactrim DS?

Follow
Share

Father suffers from alzheimers- has a laceration on toe that required a few sutures. Was put on 2 Bactrim DS twice a day --2 pills every 12 hours. Been taking them for 3-1/2 days. (has taken 15 pills) More confused today. Wondering if this antibiotic is causing this. May be too strong for him? Has anyone else experienced this with an antibiotic?

This question has been closed for answers. Ask a New Question.
7

Answers

Show:
No, every side effect possible is usually listed in the drug info, fortunately most people don't get most of them. If you are reasonably sure you have an adverse reaction to something, make sure it gets into the medical chart. I used to hate to see them listed as allergies because most of them aren't true allergies, but better listed there than nowhere. All of us want to first try using the stuff that works well for MOST people, and unfortunately some of us fail to question why the usual thing isn't being used for an individual patient, and may go on and blithely try it again otherwise. Just my honest $0.02 as a prescriber and occasional user of prescription drugs myself, with at least my fair share of odd side effects. Bear in mind too that something you tolerated well when younger may not be so good when you are older and may need dose reduced or not used at all anymore.
Helpful Answer (0)
Report

Bactrim is know to cause confusion and hallucination in dementia patients. You won't see a lot written on this, because the drug companies don't like to make that know. And it is hard to find a doctor who will badmouth a medication like this. I have seen this happen. And as soon as the drug was stopped, the patient improves. Make sure your patient is properly hydrated (ie. Saline Drip) before a urinalysis is done, so that there is not a false read.
Helpful Answer (0)
Report

My Mom got kind of psychotic taking that for a hit. It's the second time she got word taking it. She already has dementia but it made her really out of it.
Helpful Answer (1)
Report

You might check out askapatient to find out what side effects other folks have had with Bactrim. While the info the doctors and drug companies give out is good, the people who actually use the meds can be a much better barometer of the possible effects they have. Hope this helps a little.
Helpful Answer (0)
Report

I am partial to Rxlist when I can't get on to the usual ones we have subscriptions to at work, and here's one longer article specific to Bactrim that seems very accurate to me

You probably wonder why we even use these things that have all kinds of side effects, but unfortunately the answer is that if we didn't, we'd pretty much have nothing left to Rx but Colace.
Helpful Answer (0)
Report

I wouldn't be surprised if he was having some sort of side effect. You might want to look up the known side effects of the antibiotic. From experience I know that the doctors usually only tell you to look out for certain things that are normally the most common side effects, and which are usually the most innocuous. I've taken to looking up all meds that my Dad receives (he has AD) as well as my Mom, who is 83. Dad was prescribed fluorouracil for some pre-cancerious lesions on his arms and was given an 8-week regimen with the drug. He seemed to be noticably more confused when beginning the treatment, seemed to ease up during a two week span of non-use, and has seemed more confused again since he started back to the final three weeks of use. Fortunately this will be over in about a week and a half. If the doctor recommends doing it again I don't think we will! There comes a time when some things are just pointless. Google the med and then, if you're concerned that its the cause of your Dad's confusion, let the doctor know. He should be able to prescribe some other antibiotic. Good luck!
Helpful Answer (1)
Report

Well, Bactrim is not notorious for that (causing confusion), but 2 tabs of DS twice a day IS a double dose. Bactrim is a little more notorious for allergic reactions - any rash or unusual skin lesions? You may want to check with the doc and make sure it wasn't an error (r.g. supposed to get 2 tabs of Bactrim RS twice a day (easier to swallow) or 1 tab of DS twice a day. Bactrim DS pills are quite large, so hopefully a couple didn't get stuck anywhere. Now by "not notorious," I mean refer to the Stefans-Gibbs law of side effects - anybody can get any side effect on anything, and it's either been reported before of it hasn't. I didn't think anybody would ever get anything but a little sleepy from clorazepate, and I Rx a bunch of it for spasticity, but darned if one of my patients defintiely was getting headaches on it just this week. Definitely call in and report this to the doc - he may need seen again, or dose adjusted or med changed.

On the other hand, if there is more of an infection going on, and its not sensitive to the Bactrim, that could explain it too. Maybe a cell phone photo of the laceration area would help avoid a visit he might not otherwise need.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions